Walking hyponatremia syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use: a case report

Walking hyponatremia syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use: a case report

<h1>Walking hyponatremia syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use: a case report</h1>

Walking hyponatremia syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use: a case report

Abstract Background Severe hyponatremia is rare when carbamazepine is used as monotherapy. It is common to encounter this imbalance in the hospital setting, but rare in the ambulatory one. Here, we present a case of hyponatremia secondary to carbamazepine use in an otherwise asymptomatic patient. Case presentation A 44-year-old Guatemalan woman presented to our outpatient clinic with a chief complaint of left knee pain. One month prior, our patient had previously consulted with an outside physician, who prescribed her with 300 mg of carbamazepine, 5 mg of prednisone every 24 hours, and ibuprofen every 8 hours as needed. The symptoms did not resolve and our patient had increased the dose to 600 mg of carbamazepine and 20 mg of prednisone 7 days prior. Our patient complained of left knee pain, fatigue, and bilateral lower limb cramps. No pertinent medical history was recorded and her vital signs were within normal limits. A physical examination was non-contributory, only multiple port-wine stains in the upper and lower extremities associated with mild hypertrophy of the calves, more prominent on the right side. Laboratory studies revealed: a serum sodium level of 119 mmol/L, potassium level of 2.9 mmol/L, thyroid-secreting hormone of 1.76 mIU/m, thyroxine of 14.5 ng/dL, and serum osmolality at 247 mmol/kg. No neurologic or physical disabilities were recorded. In the emergency department, her electrolyte imbalance was corrected and other diagnostic studies revealed: a urinary sodium level of 164 mmol/L and osmolality at 328 mmol/kg. Our patient was diagnosed with syndrome of inappropriate antidiuretic hormone secretion secondary to carbamazepine use, hypokalemia secondary to corticosteroid therapy, and Klippel-Trénaunay-Weber syndrome. Carbamazepine was discontinued, fluid restriction ordered, and hypokalemia was corrected. One week after discharge, our patient no longer felt fatigued, the cramps were not present, and her left knee pain had mildly improved with acetaminophen use and local nonsteroidal anti-inflammatory cream. Electrolyte studies revealed a sodium level of 138 mmol/L, potassium level of 4.6 mmol/L, and serum osmolality at 276 mmol/L. Conclusions Hyponatremia can be misdiagnosed if not recognized promptly; suspicion should be high when risk factors are present and the patient has been prescribed antiepileptic drugs. Presence of mild symptoms such as fatigue or dizziness should lead to suspicion and subsequent laboratory testing. Patients can suffer from neurologic complications if the imbalance is not corrected. Keywords Asymptomatic Carbamazepine Hyponatremia SIADH Side effect Background Hyponatremia is defined as a serum sodium (Na + ) level of < 136 mmol/L, and is considered significant when levels are between 115 and 125 mmol/L [ 1 ]. Acute hyponatremia (less than 48 hours) can cause neurologic complications such as seizures and coma and it necessitates urgency of care to prevent complications [ 1 , 2 ]. Most of the patients develop symptoms when serum Na + concentration is 119 ± 9.1 mmol/L [ 3 ]. Asymptomatic hyponatremia is common in patients with carbamazepine use; some of the few symptoms are dizziness and somnolence, which are easily neglected in the clinic [ 4 ]. The main mechanism by which carbamazepine causes hyponatremia is by increased antidiuretic hormone (ADH) secretion, but it has also been related to increased sensitivity of the renal tubules to ADH activity as well as increased aquaporin 2 channel expression in the renal tubule [ 5 ]. In the following case, we present the case of a patient with asymptomatic hyponatremia secondary to recent carbamazepine use. Our patient had self-medicated to twice the original dose of carbamazepine and presented with Na + levels of 119 mmol/L and a chief complaint of left knee pain. Case presentation A 44-year-old Guatemalan woman presented to our outpatient clinic with a chief complaint of left knee pain for the last 6 months. One month prior our patient had consulted with an outside physician, who prescribed her with 300 mg of carbamazepine, 5 mg of prednisone every 24 hours, and ibuprofen every 8 hours as needed. The symptoms did not resolve and our patient increased the dose to 600 mg of carbamazepine and 20 mg of prednisone 7 days before consulting. She suddenly interrupted prednisone 3 days before consulting, because she felt this was making her pain worse. At the consultation, our patient complained of left knee pain, fatigue, and bilateral lower limb cramps. No pertinent medical, surgical, allergic, family, and psychosocial history was recorded and her vital signs were within normal limits (blood pressure of 118/64 mmHg; heart rate of 75/minute; respiratory rate of 14 beats/minute; temperature at 98.9 °Fahrenheit). Our patient was on day 12 of her menstrual cycle. A physical examination revealed mild facial edema, multiple port-wine stains on her upper and lower extremities associated with mild hypertrophy of the calves (Fig. 1 ), more prominent on the right side with mild edema, the rest of the physical examination was non-contributory. Imaging and routine blood studies were requested. Our patient was seen the next day at the office with the laboratory results (Table 1 ). Fig. 1 Bilateral lower limb port wine stains Table 1

Read More…

Enter your Email Address
Shree

Leave a Reply